With SMH Emergency Medicine/Toxicology Clinical Pharmacist Jeremy Lund
Have you seen recent social-media posts or news segments warning that “legal weed” is causing people to “bleed from their eyes” or something else equally shocking? While the headlines are attention-grabbing, you needed to dig a little deeper to get to the truth behind the click-bait.
To learn more about “legal weed” and why it’s making headlines, we decided to “Ask An Expert.” We reached out to Sarasota Memorial Emergency Medicine/Toxicology Clinical Pharmacist Jeremy Lund for some answers.
1. “Legal Weed” or “Spice”: What does it mean?
Around 2008, products began being sold at head shops/smoke shops and gas stations under names such as “Spice,” “K2” and even “Scooby Snax.” (For simplicity, we’ll use “spice” to describe these products.) Some of these products were labeled “Not for Consumption,” while others were labeled “All Natural,” which they certainly were not.
These products contain crushed herbs resembling marijuana that had been sprayed with chemicals that were molecularly similar to the active ingredient in marijuana: THC.
Any change to the chemical structure of a drug (such as THC) makes it “new,” and therefore not technically on the Drug Enforcement Agency’s list of illegal Schedule I drugs. (Schedule I drugs have been deemed to have no medical purpose, and therefore, are illegal to sell.)
By altering the molecular structure in spice products with the sprayed-on chemicals, the manufacturers were able to sell them legally.
2. How do these synthetic chemicals affect users?
The supposed intention was for spice’s effects to be similar to those of marijuana/THC—with the perk being that the product was legal to buy. However, the chemicals sprayed on spice often have other effects not typically seen with marijuana: high blood pressure, fast heart rate, excessive sweating, anxiety, agitation, hallucinations and delusions.
Spice users can become extremely agitated and fall into a stupor, where they are combative, dangerous and even violent.
At Sarasota Memorial Hospital, we have cared for many spice users who had very negative reactions to it. Some have required chemical or physical restraints due to excessive agitation in order to protect the patient and staff safety. Some have even been admitted to the Intensive Care Unit for specialized care.
The scary thing is that all of these effects are seen with something that can be bought from a gas station!
3. So, what’s with the “bleeding from the eyes” headlines?
In March 2018, there was an influx of patients who were experiencing unusual and excessive bleeding after smoking spice. Initially, most of the cases were happening in Illinois, but patients in other states began suffering the same symptoms in the months that followed.
To date, more than 160 people in Illinois have been treated for spice-related bleeding; at least three have died. Many of those patients tested positive for the rat poison brodifacoum, known as a “superwarfarin.”
Warfarin is a therapeutic blood thinner commonly used to prevent or treat blood clots. Superwarfarins act similarly in the body.
The difference between the commonly prescribed warfarin and superwarfarins is the degree and duration of blood-thinning they cause. Brodifacoum, for example, has been shown in lab testing to cause excessive blood-thinning that can last for months. Treatment for patients who are exposed to brodifacoum typically includes high doses of oral or injected vitamin K every day until the blood-thinning effects wear off.
These patients were unknowingly smoking herbs laced with a superwarfarin rat poison, hence the unusual and excessive bleeding.
4. Is there any such thing as a safe spice product?
No. There is no way to tell what is in the packets being sold as spice. There is no regulatory body ensuring that rat poison or other potentially deadly toxins aren’t in these products. The easy answer is to just stay away and to be sure your tweens and teens know to stay away from it.
This case highlights what medical professionals have said for years: Street drugs are dangerous, period. Even though spice is being sold in stores, the intent is the same as street drugs, as is the lack of quality control and the high risk of contamination.
As of summer 2018, six cases of brodifacoum-tainted spice had been reported in our area, but the remains: How did a product sometimes labeled as “all natural” become tainted with rat poison? Unfortunately, we don’t know.
5. What should we do if we know someone who uses spice?
If you know or suspect a friend or family member is struggling with substance abuse, please seek medical help for them.
Spice can produce dangerous side effects that cause damage to the user’s body and can make the user a danger to themselves, their family or medical professionals caring for them. If you see someone you think is suffering the effects of spice, call Emergency Medical Services (dial 911).
No street drugs are safe. Not even if they are sold in stores. Not even if they come in fancy colored packaging. Not even if they are labeled “all natural.” Not even if you bought them from a friend of a friend who seems pretty cool.
UPDATED 09/21/18 to add recently reported cases of Florida patients exposed to brodifacoum-tainted spice.
Sarasota Memorial Emergency Care/Toxicology Clinical Pharmacist Jeremy Lund, PharmD, MS, BCCCP, BCPS, has treated numerous emergency cases of accidental poisonings and chemical exposures, including cases involving spice, or synthetic cannabinoids.